Florida, 2023

Lightning Strike in Florida, July 30, 2023

July 30, 2023 · NWS TBW · 1 event in 1 county or zone

A tree in Sumter County was struck by lightning and fell on house.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A tree in Sumter County was struck by lightning and fell on house.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 30, 1:44 PM EST, 3 hours 4 minutes earlier.

Area forecast discussion, Jul 30, 1:44 PM EST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
244 PM EDT Sun Jul 30 2023

...New DISCUSSION, AVIATION, MARINE, FIRE WEATHER...

.DISCUSSION...
Issued at 241 PM EDT Sun Jul 30 2023

Neutral flow remains in place for today with a few storms
developing along the coast before storm chances move inland for the
late afternoon and evening hours. We currently have a heat advisory
out for all of west central Florida and almost all of our reporting
sites are reporting heat indices between 105 to 110 so please make
sure to limit outdoor activities today and stay hydrated.

Ridging will be pushing to our south tonight switching to our
southwest. At the same time we are looking at an upper level trough
pushing through Georgia that should make it into our area by
morning. This will help to enhance our typical morning coastal
shower activity we normally see with a southwest flow and will
continue to help increase shower chances throughout the day.

For the rest of the week we can expected the southwest flow to be
sticking around the area. This means most of the shower activity
will remain inland and towards the east coast for the afternoon and
evening with only a morning shower or two possible alone the coast
where we need it the most.

&&

.AVIATION...
(18Z TAFS)
Issued at 241 PM EDT Sun Jul 30 2023

VFR conditions expected through the period outside of
thunderstorms. VCTS will be possible at all airports during the
afternoon and evening hours. The best chance will be in southwest
Florida where TEMPO lines for thunderstorms were added. Winds will
generally stay light with a seabreeze coming in during the
afternoon.

&&

.MARINE...
Issued at 241 PM EDT Sun Jul 30 2023

Ridging over the area continues to bring lighter winds to
the Gulf waters today. The ridge, however, will shift south tonight
bringing our west to southwest flow back in place with slightly
higher winds. We are also looking at an upper level trough moving
into the area early in the morning hours. This could result in
scattered showers and some isolated storms over the Gulf during the
morning hours. For the rest of the week we are looking at westerly
flow continuing with the biggest concern for boaters being a few
showers in the morning hours.

&&

.FIRE WEATHER...
Issued at 241 PM EDT Sun Jul 30 2023

Typically summer time conditions with showers and storms
possible each afternoon with high humidity values. For today we will
see lighter winds which will result in low dispersions.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  93  81  91  79 /  50  30  70  40
FMY  93  78  92  77 /  70  40  70  30
GIF  96  76  93  75 /  60  50  80  30
SRQ  93  79  92  78 /  40  30  60  30
BKV  94  75  93  74 /  50  30  70  40
SPG  93  82  90  81 /  40  40  60  40

&&

Sea Breeze Thunderstorm Regime For Monday: 4
Sea Breeze Thunderstorm Regime For Tuesday: 4

For additional information on sea breeze regimes, go to:
     https://www.weather.gov/tbw/ThunderstormClimatology

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...Heat Advisory until 7 PM EDT this evening for Coastal Charlotte-
     Coastal Citrus-Coastal Hernando-Coastal Hillsborough-
     Coastal Lee-Coastal Levy-Coastal Manatee-Coastal Pasco-
     Coastal Sarasota-DeSoto-Hardee-Highlands-Inland Charlotte-
     Inland Citrus-Inland Hernando-Inland Hillsborough-Inland
     Lee-Inland Levy-Inland Manatee-Inland Pasco-Inland Sarasota-
     Pinellas-Polk-Sumter.

Gulf waters...None.

&&

DISCUSSION/AVIATION/MARINE/FIRE WEATHER...Shiveley
DECISION SUPPORT...Carlisle
UPPER AIR/CLIMATE...Carlisle

In the hours before

Special weather statement, Jul 30, 3:53 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
453 PM EDT Sun Jul 30 2023

FLZ043-302130-
Sumter FL-
453 PM EDT Sun Jul 30 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN SUMTER COUNTY
THROUGH 530 PM EDT...

At 452 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wildwood. The strong thunderstorm is nearly stationary.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wildwood, Lake Panasoffkee, Coleman, Adamsville, and Sumterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2873 8200 2874 8219 2876 8219 2876 8218
      2878 8219 2879 8217 2880 8218 2882 8218
      2883 8219 2886 8219 2889 8202
TIME...MOT...LOC 2052Z 247DEG 4KT 2880 8214

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

TBW

The radar

The Tampa radar (KTBW), 124 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Sumter

When
July 30, 4:48 PM EST
Where
Sumter County, 0.92 mi NW of Lake Panasoffkee
Property damage
$13,000
Reported by
Emergency Manager
Coordinates
28.800, -82.140

Lightning struck a tree which fell on a home in Lake Panasoffkee, causing the bathroom to| collapse.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109478.